top of page
  • Writer's pictureAndrew Collinson

Skin Update

I thought it might be an idea to drop in and give an update on where I am in with my skin journey. 


So as I’ve mentioned previously after a year of miraculous results with Dupilumab those results began to fairly precipitously wear off. This resulted in almost a grieving period where I had to let go of the idea that I still had this “miracle cure”. This wasn’t easy, I have always lived in the hope that it would eventually get better and one day we would find the solution. I really thought for a while I was there and the pain and embarrassment was something I could put in my rear view mirror and could focus on overcoming the psychological impact.


I then tried a different biologic called Tralokinumab. This came with an interesting challenge in it was the first medication in which I had to inject myself with a pre filled syringe (Dupilumab was a prefilled autoinjector). Despite having endless blood tests while taking methotrexate for example I’m still no good with needles. Mum says it was from an experience when I was very young, maybe 3 or 4 and when trying to do a blood test they took over 10 attempts and I’ve never been very keen since. When I say I’m not keen I mean cold sweat, racing heart, clammy hands and as soon as the needle goes in the world starts closing and I’m on a timer where I need to get outside in fresh air before I hit the floor. I remember telling a nurse that I was getting much better at them then a few minutes later waking up with my feet up on a chair, my head on a pillow and three nurses around me. 


The loading dose was 4 injections (which made me feel pretty pin cushiony) for the fourth one the nurse encouraged me to self administer with her supervision. She was very kind and patient as with a shaky hand I did my best attempt.



Administering at home the first few times took a bit of mental strength, it took me holding the needle in one hand and staring at my thigh for half an hour before getting the courage to inject. However I quickly realised it was actually fairly painless. I’m quite grateful for this experience as it reassured me if necessary I am able to inject myself, potentially even daily if necessary. 


Unfortunately Tralokinumab is a slow acting medication, the trial period needing to be as much as 6 months. However around 2 months in I was suffering with no signs of improvement. I simply needed something to work quickly as my skin was out of control.


I then switched to my first Jaks inhibitor: Anbrocitinib, this is in tablet form but does require regular blood testing. This is where I’m up to today, I’m currently around 2 months in and the effects seem to be very good on my body but my face is as always a complete warzone. 


I was back at Guys Hospital last week, on the journey in I've not felt that embarrassed in how I look for a long time. Although I was quietly glad my skin was in a reasonably bad way as I always think its valuable for the consultants to see it in that condition. We’ve decided on a new direction primarily involving constant application of sunscreen as my symptoms look like photosensitivity to the consultant. I’ve said it before but the care at Guys is second to none, if you feel in any way that you’re being dismissed please get yourself refereed there. I always feel listened to and like I’m in the very best hands.






To be fair since putting on suncream constantly my skin has calmed down I’d say around 20% which is certainly the edge and a bit off. Which I really needed as I haven’t felt quite that low in a long time. It’s at this point that I start mentally collecting evidence that this is what I’ve been looking for. For example my skin flares in almost a mask pattern and is in good condition around my eyes. Perhaps this is because I am experiencing photosensitivity and my glasses block that. Who knows. But I’m just glad I’m out of that hole.


Recent Posts

See All

1 Komentar


Tamu
10 Mei

Thanks for sharing your story. It has so many similarities to mine. It can feel quite lonely dealing with appearance issues, and exhausting too. And it's really helpful to read about others experiences.

Suka
bottom of page